Lightning, Calumet
- When
- July 24, 2:15 AM CST
- Where
- Calumet County, 0.47 mi W of New Holstein
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.950, -88.089
Lightning stuck a house in New Holstein, causing roof damage.
Lightning stuck a house in New Holstein as thunderstorms moved across east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Lightning stuck a house in New Holstein as thunderstorms moved across east central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 12:45 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 145 AM CDT SUN JUL 24 2016 New Information added to update section .UPDATE... Issued at 137 AM CDT Sun Jul 24 2016 Concerned that a heavy rain situation may be evolving over east- central Wisconsin. Clusters of thunderstorms have increased during the past couple hours, and the air mass across the area has very high water content with PWATs around 2 inches. In addition, the low-level jet has veered into the area supplying a continuous feed of moisture into the area from the southwest. There may be some tendency for the current storms to back-build across the area, eventually linking up with the cluster of storms tracking east-southeast from Minnesota. But there are some limiting factors as well. Large scale forcing is neutral or favors weak subsidence. And, the LLJ will likely continue to veer. Have handled situation thus far with and SPS and by adding heavy rain to the grids/forecast. Will consider an Urban/Small Stream Flood Advisory if incoming cluster of storms looks like it will linger across the Green Bay area. && .SHORT TERM...Tonight and Sunday Issued at 251 PM CDT Sat Jul 23 2016 Convection looks like a good bet tonight, but there is significant uncertainty as to whether there will be any severe storms. A warm front across the far southern part of the forecast area will produce at least scattered storms as it lifts northeast during the late afternoon and early evening, but extensive high clouds and an east southeast surface wind is holding temperatures down north of the front and will probably limit severe potential. An upper trough moving across Minnesota should produce a thunderstorm complex that moves across the forecast area during the middle to late evening hours. Mid level winds are strong, so strong or severe wind gusts are possible if they can mix down. Heavy rain potential is also there as precipitable water is forecasts to rise to 2.15" this evening. Clouds, winds and high dewpoints will hold temperatures about 15 degrees above normal tonight. A weak cold front will move through Sunday by midday. There is not much cool air behind but more of a lowering of dewpoints, which will make it feel a bit cooler by Sunday evening. Highs will still be about 10 degrees above usual. .LONG TERM...Sunday Night Through Saturday Issued at 251 PM CDT Sat Jul 23 2016 Upper level flow continues generally WNW for much of period with periodic waves moving across state and nearby surface boundary. Overall, little change needed in the long term part of the forecast. Quiet weather for the start of the work week as ridging builds in for a respite from the convection. Mild temps and lower dew points with sunshine Monday and first half of Tuesday. Next shortwave trof approaches late Tuesday. The best chance for convection appears to be Tuesday night through Wednesday night, but proximity of front and additional ripples in upper flow maintains precip chances through the end of the week. Overall, temps typical of late July. && .AVIATION...for 06Z TAF Issuance Issued at 1055 PM CDT Sat Jul 23 2016 Showers continue to affect the TAF sites at times, and will continue through much of the night and into Sunday morning as additional upstream development tracks across the area. However instability over northeast Wisconsin appears to be too low to support much in the way of thunder, therefore will continue to leave thunder out of the TAF sites with this issuance. A cold front will bring dry weather later on Sunday with gusty westerly surface winds. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....RDM LONG TERM......JKL AVIATION.......Kurimski
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1251 PM CDT SAT JUL 23 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241800- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 1251 PM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH STRONG WINDS AND TORRENTIAL RAINS ARE POSSIBLE...ESPECIALLY THIS EVENING AND TONIGHT. THE CHANCE FOR THUNDERSTORMS WILL BEGIN TO INCREASE THIS AFTERNOON...BUT STORMS ARE MOST LIKELY TO OCCUR DURING THE EVENING. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE. THE RAINFALL COULD BE SUFFICIENT TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS COULD REDEVELOP ON SUNDAY. SOME OF THE STORMS COULD CONTAIN STRONG WINDS...HAIL...AND HEAVY RAINFALL. THUNDERSTORMS ARE AGAIN POSSIBLE AT TIMES...STARTING AROUND THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR STORMS APPEARS TO BE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BUT IT IS TOO SOON TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-241800- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1251 PM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAINS AND POSSIBLE TONIGHT. PATCHY DENSE MARINE FOG WILL CONTINUE AT TIMES ON LAKE MICHIGAN...ESPECIALLY FROM KEWAUNEE SOUTHWARD. BOATERS SHOULD EXERCISE CAUTION IF ENCOUNTERING A FOG BANK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STORMS COULD REDEVELOP SUNDAY. PATCHY DENSE FOG IS ALSO POSSIBLE...MAINLY DURING THE MORNING. THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES WEDNESDAY THROUGH FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 136 AM CDT SUN JUL 24 2016 WIZ031-037>040-045-048>050-240800- SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC- 136 AM CDT SUN JUL 24 2016 ...THUNDERSTORMS WITH HEAVY RAIN IN EAST-CENTRAL WISCONSIN... AT 130 AM...SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS EAST- CENTRAL WISCONSIN. THE LARGEST CLUSTER OF STORMS WAS OVER WAUPACA COUNTY...AND MOVING EAST AT 30 MPH. THE STORMS WILL BEGIN AFFECTING THE GREEN BAY AREA AROUND 200 AM. TORRENTIAL RAINS ARE LIKELY WITH THE STORMS...WHICH COULD BE SUFFICIENT TO CAUSE SOME PONDING OF WATER IN LOW SPOTS ON ROADWAYS. ANYONE TRAVELING ACROSS THE AREA EARLY THIS MORNING SHOULD BE PREPARED TO ENCOUNTER VERY HEAVY RAINFALL AND DRIVE WITH CAUTION. NEVER DRIVE YOUR VEHICLE TO INTO WATER OF UNKNOWN DEPTH. THE SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REST OF EAST-CENTRAL WISCONSIN FOR AT LEAST THE NEXT SEVERAL HOURS. GUSTY WINDS COULD ALSO ACCOMPANY SOME OF THE STORMS. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 302 AM CDT SUN JUL 24 2016 WIZ031-037>040-045-048>050-240930- SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC- 302 AM CDT SUN JUL 24 2016 ...THUNDERSTORMS WITH HEAVY RAIN IN EAST-CENTRAL WISCONSIN... AT 300 AM...SHOWERS AND THUNDERSTORMS CONTINUED ACROSS EAST- CENTRAL WISCONSIN. THE LARGEST CLUSTER OF STORMS WAS HEADING INTO MANITOWOC COUNTY. TORRENTIAL RAINS ARE LIKELY WITH SOME OF THE STORMS...WHICH COULD BE SUFFICIENT TO CAUSE PONDING OF WATER IN LOW SPOTS ON ROADWAYS. ANYONE TRAVELING ACROSS THE AREA EARLY THIS MORNING SHOULD BE PREPARED TO ENCOUNTER VERY HEAVY RAINFALL AND DRIVE WITH CAUTION. NEVER DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REMAINDER OF EAST-CENTRAL WISCONSIN FOR AT LEAST ANOTHER HOUR OR TWO. GUSTY WINDS COULD ALSO ACCOMPANY SOME OF THE STORMS. SKOWRONSKI
The Green Bay radar (KGRB), 61 km away, was scanning. The volume nearest the first event began at 08:15 UTC.
1 lightning. Local standard time, as filed.
Lightning stuck a house in New Holstein, causing roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650064.